Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Critical points of real entire functions
and a conjecture of Pólya


Author: Young-One Kim
Journal: Proc. Amer. Math. Soc. 124 (1996), 819-830
MSC (1991): Primary 30D15, 30D35
DOI: https://doi.org/10.1090/S0002-9939-96-03083-3
MathSciNet review: 1301508
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f(z)$ be a nonconstant real entire function of genus $1^*$ and assume that all the zeros of $f(z)$ are distributed in some infinite strip $|\operatorname{Im} z|\leq A$, $A>0$. It is shown that (1) if $f(z)$ has $2J$ nonreal zeros in the region $a\leq \operatorname{Re} z \leq b$, and $f'(z)$ has $2J'$ nonreal zeros in the same region, and if the points $z=a$ and $z=b$ are located outside the Jensen disks of $f(z)$, then $f'(z)$ has exactly $J-J'$ critical zeros in the closed interval $[a,b]$, (2) if $f(z)$ is at most of order $\rho $, $0<\rho \leq 2$, and minimal type, then for each positive constant $B$ there is a positive integer $n_1$ such that for all $n\geq n_1$ $f^{(n)}(z)$ has only real zeros in the region $|\operatorname{Re} z|\leq Bn^{1/\rho }$, and (3) if $f(z)$ is of order less than $2/3$, then $f(z)$ has just as many critical points as couples of nonreal zeros.


References [Enhancements On Off] (What's this?)

  • [CCS1] T. Craven, G. Csordas, and W. Smith, The zeros of derivatives of entire functions and the Pólya--Wiman conjecture, Ann. of Math. (2) 125 (1987), 405--431. MR 88a:30007
  • [CCS2] ------, Zeros of derivatives of entire functions, Proc. Amer. Math. Soc. 101 (1987), 323--326. MR 88k:30024
  • [G] W. Gontcharoff, Recherches sur les dérivées successives des fonctions analytiques, Ann. École Norm. 47 (1930), 1--78.
  • [HSW] S. Hellerstein, L. C. Shen, and J. Williamson, Reality of the zeros of an entire function and its derivatives, Trans. Amer. Math. Soc. 275 (1983), 319--331. MR 84a:30050
  • [HW1] S. Hellerstein and J. Williamson, Derivatives of entire functions and a question of Pólya, Trans. Amer. Math. Soc. 227 (1977), 227--249. MR 55:8353
  • [HW2] ------, Derivatives of entire functions and a question of Pólya. II, Trans. Amer. Math. Soc. 234 (1977), 497--503. MR 58:1151
  • [K1] Y. O. Kim, A proof of the Pólya--Wiman conjecture, Proc. Amer. Math. Soc. 109 (1990), 1045--1052. MR 90k:30049
  • [K2] ------, On a theorem of Craven, Csordas and Smith, Complex Variables 22 (1993), 207--209. MR 94m:30052
  • [L] B. Ja. Levin, Distribution of Zeros of Entire Functions, Transl. Math. Monographs, vol. 5, Amer. Math. Soc., Providence, RI, 1964. MR 28:217
  • [LO] B. Ja. Levin and I. V. Ostrovskii, On the dependence of the growth of an entire function on the distribution of the zeros of its derivatives, Amer. Math. Soc. Transl. Ser. 2, vol. 32, Amer. Math. Soc., Providence, RI, 1963, pp. 323--357, MR 24:A833
  • [P1] G. Pólya, Some problems connected with Fourier's work on transcendental equations, Quart. J. Math. Oxford Ser. 1 (1930), 21--34.
  • [P2] ------, On the zeros of derivatives of a function and its analytic character, Bull. Amer. Math. Soc. 49 (1943), 178--191. MR 4:192d
  • [S] T. Sheil-Small, On the zeros of the derivatives of real entire functions and Wiman's conjecture, Ann. of Math. (2) 129 (1989), 179--193. MR 90a:30084

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 30D15, 30D35

Retrieve articles in all journals with MSC (1991): 30D15, 30D35


Additional Information

Young-One Kim
Affiliation: Department of Mathematics, College of Natural Sciences, Sejong University, Seoul 133–747, Korea

DOI: https://doi.org/10.1090/S0002-9939-96-03083-3
Keywords: P\'{o}lya--Wiman conjecture, Laguerre--P\'{o}lya class, Fourier critical point
Received by editor(s): March 28, 1994
Received by editor(s) in revised form: September 7, 1994
Additional Notes: This research is supported by the research grant of the Ministry of Education, Republic of Korea, and SNU–GARC.
Dedicated: To the memory of Professor Jongsik Kim
Communicated by: Albert Baernstein II
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society